Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1434 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed216    
    Printed0    
    Emailed0    
    PDF Downloaded95    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2019  |  Volume : 61  |  Issue : 4  |  Page : 426-428
Normal levels of lithium – Can it still be harmful?


Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Click here for correspondence address and email

Date of Web Publication16-Jul-2019
 

How to cite this article:
Panda S, Singh R, Gurjar M, Baronia A K. Normal levels of lithium – Can it still be harmful?. Indian J Psychiatry 2019;61:426-8

How to cite this URL:
Panda S, Singh R, Gurjar M, Baronia A K. Normal levels of lithium – Can it still be harmful?. Indian J Psychiatry [serial online] 2019 [cited 2019 Aug 26];61:426-8. Available from: http://www.indianjpsychiatry.org/text.asp?2019/61/4/426/262798




Sir,

Lithium (Li) is a first-line drug for bipolar disorder which has a narrow therapeutic window (0.6–1.2 mEq/L).[1],[2] Chronic long-term use can have prolonged elimination half-life ranging from 24 h to 60 h.[3] Increased as well as normal levels of Li both can have features of toxicity.[3] Here, we report a patient with bipolar disorder on Li therapy who developed cardiac systolic dysfunction, which improved after discontinuation of Li.

A 52-year-male presented with a 25-year history of bipolar disorder. He was on regular follow-up with his psychiatric physician, and because of increase in manic episodes, he was started on Li 1200 mg/day 20 days before his admission to our intensive care unit (ICU). His past medical history and family history were unremarkable.

He was referred to our hospital with symptoms of decreased appetite, agitation, abdominal distension, right focal seizure, and altered sensorium for 3 days. On admission, examination revealed a nonpale, anicteric, and acyanotic patient with heart rate of 120/min, blood pressure of 130/80 mmHg, and hypoxia (SPO2 of 85% on room air). He was semiconscious with Glasgow Coma Scale of E1V1M4. Initial electrocardiogram showed Prolonged QTc(460 ms) as shown in [Figure 1], troponin I was 0.44 ng/ml (reference range <0.02 ng/ml), and brain naturetic peptide (BNP) – 1060 pg/ml. Abdomen examination was unremarkable, and he had Grade 1 acute kidney injury (AKI). Laboratory parameters were l within normal limits with serum Li of 0.8 meq/L and creatinine of 1.5 mg/dL, respectively. Chest skiagram showed bilateral hilar opacities. Magnetic resonance imaging of brain was essentially normal. Cerebrospinal fluid analysis was normal. Electroencephalogram revealed generalized slowing.
Figure 1: Electrocardiogram with prolonged QTc

Click here to view


Because of altered sensorium and hypoxic respiratory failure, he was intubated. Postintubation, he developed hypotension; two-dimensional echocardiography showed reduced left ventricular contractility with ejection fraction (EF) of 15%–20%, without any regional wall motion abnormality. Li was discontinued. He was started on broad-spectrum antibiotics, noradrenaline, and dobutamine infusion. He developed nonoliguric AKI but never required dialysis as lithium level was normal. After 4 days, his hemodynamics improved; he was weaned from vasopressor and inotrope support. Repeat echocardiography at this time showed marked improvement in EF to 60%. Serum Li level decreased to 0.6 meq/L. Blood cultures were negative. On assessment of consciousness level, he had persistent poor sensorium (glassgow coma scale (GSC) <8). He was tracheostomized on day 5 of ICU admission. Gradually, his sensorium improved, weaned off from mechanical ventilation, decannulated on day 15, and discharged to home on day 18.

In our case, decreased appetite might lead to volume depletion and dehydration. As Li is excreted almost entirely by the kidneys, factors that decrease glomerular filtration rate or increase proximal tubule reabsorption, such as volume depletion, will increase serum Li levels.[1],[3] The most common features of Li toxicity is altered sensorium, but occasionally, cardiac toxicity can also be seen in chronic Li users.[3] Cardiac adverse events associated with Li toxicity are summarized in [Table 1].[4],[5],[6],[7],[8],[9] Most cases are associated with high serum Li levels, only 3 case report (including ours) where systolic dysfunction is diagnosed with normal serum Li level.[4],[10] Renal replacement therapy (RRT) is the usual treatment modality when Li levels are high; but, in our case, since Li level was within normal limit, RRT was not indicated.
Table 1: Comparison of clinical features of cardiac toxicity in reported cases

Click here to view


Hence, in psychiatric patients where clinical history is not reliable, toxicity with Li can be a diagnosis of exclusion even when normal serum levels are found. Bedside clinical judgment is of utmost value. Normal serum Li levels do not exclude toxicity in the presence of clinical features.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Singer I, Rotenberg D. Mechanisms of lithium action. N Engl J Med 1973;289:254-60.  Back to cited text no. 1
    
2.
Jope RS. Anti-bipolar therapy: Mechanism of action of lithium. Mol Psychiatry 1999;4:117-28.  Back to cited text no. 2
    
3.
Demers RG, Heninger GR. Electrocardiographic T-wave changes during lithium carbonate treatment. JAMA 1971;218:381-6.  Back to cited text no. 3
    
4.
Aichhorn W, Huber R, Stuppaeck C, Whitworth AB. Cardiomyopathy after long-term treatment with lithium-more than a coincidence? J Psychopharmacol 2006;20:589-91.  Back to cited text no. 4
    
5.
Anantha Narayanan M, Mahfood Haddad T, Bansal O, Baskaran J, Azzouz MS, Akinapelli A, et al. Acute cardiomyopathy precipitated by lithium: Is there a direct toxic effect on cardiac myocytes? Am J Emerg Med 2015;33:1330.e1-5.  Back to cited text no. 5
    
6.
Okusa MD, Crystal LJ. Clinical manifestations and management of acute lithium intoxication. Am J Med 1994;97:383-9.  Back to cited text no. 6
    
7.
Puhr J, Hack J, Early J, Price W, Meggs W. Lithium overdose with electrocardiogram changes suggesting ischemia. J Med Toxicol 2008;4:170-2.  Back to cited text no. 7
    
8.
Asim K, Selman Y, Suleyman Y, Ozgur K, Ozlem B, Gokhan E. Heart attack in the course of lithium overdose. Iran Red Crescent Med J 2016;18:e21731.  Back to cited text no. 8
    
9.
Rosero Enríquez ÁS, Ballesteros Prados A, Petcu AS. Cardiomyopathy secondary to long-term treatment with lithium: A case report and literature review. J Clin Psychopharmacol 2018;38:157-9.  Back to cited text no. 9
    
10.
Kitami M, Oizumi H, Kish SJ, Furukawa Y. Takotsubo cardiomyopathy associated with lithium intoxication in bipolar disorder: A case report. J Clin Psychopharmacol 2014;34:410-1.  Back to cited text no. 10
    

Top
Correspondence Address:
Ritu Singh
Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_274_18

Rights and Permissions


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top